What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Jul 22, 2:58 PM EST, 12 minutes earlier.
Area forecast discussion, Jul 22, 2:58 PM EST, 12 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
358 PM EDT Sat Jul 22 2023
...STRONG TO SEVERE THUNDERSTORMS CAPABLE OF DAMAGING WINDS AND
FLOODING EXPECTED THIS AFTERNOON INTO EVENING FOR AREAS ALONG AND
NORTH OF THE I-10 CORRIDOR...
...HEAT ADVISORY FOR ALL OF NE FL AND COASTAL SE GA THIS
AFTERNOON...
.NEAR TERM...
Issued at 358 PM EDT Sat Jul 22 2023
Strong heating, moist airmass and ample instability have prompted
strong to severe thunderstorms to develop along a frontal
boundary draped across SE GA this afternoon. A resulting cold pool
will then push south- southeastward toward the I-10 corridor with
additional development expected into the Jax Metro later this
afternoon. A Severe Thunderstorm Watch is in effect for SE GA and
the I-10 corridor through 8 PM this evening. With steep lapse
rates aloft and modestly dry pockets in the low levels, deep
thunderstorms will be capable of strong to severe downburst winds
this afternoon, in the 40-60 mph range. The other main concern
will be flooding as multiple rounds of thunderstorms propagate
along the boundary and train repeatedly over urban and/or normally
flood prone locations. The secondary focus will be isolated to
scattered showers and storms along the merging Gulf and Atlantic
sea breezes along the I-95 corridor this afternoon. Further
strengthening of storms will be possible across coastal SE GA as
the front interacts with the pinned Atlantic sea breeze. Ahead of
the storms, temperatures will continue to rise into the mid to
upper 90s with heat indices in the 105-111 range.
Convection across northeast and north central FL should mostly
dissipate during the early to mid evening hours, with thinning
debris cloudiness expected overnight. An additional round of
convection is possible overnight across SE GA as the frontal
boundary stalls over the region and a parade of shortwaves move
across southern GA. Lows will generally fall to the mid 70s inland
and the upper 70s at coastal locations.
&&
.SHORT TERM...
(Sunday through Monday night)
Issued at 358 PM EDT Sat Jul 22 2023
The aforementioned front stalls across central GA through Monday.
Meanwhile, southwesterly flow continues as an upper trough digs
into the SE US and ridging builds back in across southern FL.
Ample moisture and low-level convergence along the frontal
boundary will provide fuel for scattered to numerous storms to
develop over southeast Georgia and northeast Florida Sunday into
Monday. A parade of shortwaves aloft will round the base of the
trough and move across SE GA and NE FL on Sunday bringing an early
start to convection. With upper level support and cooler temps
aloft, a few storms may be strong/severe Sunday morning into
afternoon producing gusty winds. Slightly drier air begins to
seep southward lowering rain chances across SE GA on Monday. Due
to the unsettled pattern, flooding will remain a concern into
Monday as multiple rounds of heavy downpours could lead to
localized flooding. A brief break from hot temps with the
increase in cloud cover and rain. Highs will be in the upper 80s
to low 90s.
&&
.LONG TERM...
(Tuesday through Friday)
Issued at 358 PM EDT Sat Jul 22 2023
The stalled frontal boundary over southern GA dissipates on
Tuesday as the upper trough across the eastern US lifts
northward. The Atlantic ridge axis across central FL will lift
northward into the region shifting flow to southerly through the
week. Convection will return to being sea-breeze driven. Due to
southerly flow, both sea breezes will shift inland each day with
the merger likely to occur along the HWY 301 corridor in the
afternoon into evening. Strongest activity will be along boundary
collisions. Temperatures increase to above normal with highs in
the low to mid 90s.
&&
.AVIATION...
(18Z TAFS)
Issued at 123 PM EDT Sat Jul 22 2023
Strong line of thunderstorms with embedded severe cells will
press from the northwest through the afternoon. TEMPOs across the
Jax Metro look good regarding timing, between 19z-23z. Afternoon
convection will fade across most of the area terminals tonight
with the exception of SSI where waves of scattered showers and
storms will move west-to-east along a stalling frontal boundary
through the late evening and early AM hours Sunday. Southwesterly
flow and incoming disturbance will initiate convection earlier
across NE FL on Sunday. T'storms may impact GNV as early as 12z
but more likely around 13-14z before reaching the terminals along
the Atlantic coast around 14-15z. Multiple waves of showers and
storms are likely with impacts possible through Sunday afternoon.
Winds will be westerly but slightly weaker than today, thus the
Atlantic sea breeze will have a better chance to work inland at
SSI and SGJ toward the end of the TAF period.
&&
.MARINE...
Issued at 358 PM EDT Sat Jul 22 2023
A frontal boundary approaching the Georgia waters will become
stationary later tonight through Monday before dissipating by
Tuesday. Multiple rounds of showers and thunderstorms will impact
our local waters, beginning late this afternoon and this evening.
Strong to severe thunderstorms will be possible, with stronger
activity capable of producing damaging wind gusts, frequent
lightning strikes, and rough seas. Coverage of showers and
thunderstorms will decrease by Tuesday and especially Wednesday as
Atlantic high pressure lifts northward towards the northeast
Florida waters.
Rip Currents: A long period easterly ocean swell is expected to
arrive at our local beaches this afternoon. This swell will create
a low-end moderate rip current risk at all area beaches that is
expected to persist through at least Monday.
&&
.CLIMATE...
Issued at 530 AM EDT Sat Jul 22 2023
Record high minimum (warm low) and maximum (high) temperatures at
our designated climate sites for Saturday are listed below:
Today's High Min Today's Max
-----------------------------------
Jacksonville 81/1872 101/1942
Gainesville 77/2015 99/1907
Alma, GA 76/2021 100/1942
St. Simons 81/1986 101/1977
Craig Airport 78/2005 99/1977
&&
.PRELIMINARY POINT TEMPS/POPS...
AMG 74 89 71 91 / 50 80 50 30
SSI 78 91 76 92 / 50 60 40 40
JAX 77 93 74 91 / 20 70 30 70
SGJ 78 92 75 89 / 20 70 30 70
GNV 77 90 74 89 / 30 80 50 80
OCF 77 89 75 88 / 40 80 50 80
&&
.JAX WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ020-021-023-024-
030-031-033-035-038-122-124-125-132-133-136>138-140-222-225-
232-236-237-240-325-340-425.
GA...Heat Advisory until 7 PM EDT this evening for GAZ136-152>154-165-
166-264-350-364.
AM...None.
&&In the hours before
Local storm report, Jul 22, 2:21 PM EST, 49 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
321 PM EDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0205 PM Tstm Wnd Dmg 6 NNE Willacoochee 31.42N 83.01W
07/22/2023 Coffee GA 911 Call Center
Trees down on Mora Rd. Time of damage
estimated by radar.
&&
DRDLocal storm report, Jul 22, 2:23 PM EST, 47 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
323 PM EDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0210 PM Tstm Wnd Dmg 6 SSW Douglas 31.43N 82.90W
07/22/2023 Coffee GA 911 Call Center
Tree down on a power line on Red McKinnon
Rd. Time estimated by radar.
&&
DRDSpecial weather statement, Jul 22, 2:40 PM EST, 30 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
340 PM EDT Sat Jul 22 2023
FLZ023-024-124-125-225-325-425-GAZ152>154-165-166-264-350-364-222030-
South Central Duval FL-Inland Nassau FL-Baker FL-Western Duval FL-
Trout River FL-Coastal Nassau FL-Coastal Duval FL-
Northeastern Charlton GA-Coastal Glynn GA-Brantley GA-
Inland Glynn GA-Inland Camden GA-Western Charlton GA-
Coastal Camden GA-Southern Ware GA-
340 PM EDT Sat Jul 22 2023
...Strong thunderstorms will impact portions of Nassau, Baker, Duval,
Camden, southern Glynn, southeastern Brantley, southeastern Ware and
Charlton Counties through 430 PM EDT...
At 340 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from Kingsland to near Fargo. Movement was southeast
at 50 mph.
HAZARD...Wind gusts of 40 to 50 mph, half inch hail, excessive cloud-
to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Jacksonville, St. Marys, Kingsland, Brunswick, St. Simons Island,
Fernandina Beach, Hilliard, Folkston, Woodbine and Callahan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida...and southeastern Georgia.
&&
LAT...LON 3110 8137 3079 8142 3019 8133 3019 8136
3025 8138 3025 8144 3020 8141 3019 8141
3021 8142 3019 8205 3016 8205 3014 8246
3058 8246 3058 8242 3073 8242 3082 8243
3082 8250 3091 8249 3117 8169 3119 8128
TIME...MOT...LOC 1940Z 314DEG 45KT 3082 8167 3064 8254
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
HESSSpecial weather statement, Jul 22, 2:46 PM EST, 24 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
346 PM EDT Sat Jul 22 2023
FLZ033-125-132-133-232-325-222015-
Eastern Clay FL-Coastal St. Johns FL-Western Clay FL-
South Central Duval FL-Coastal Duval FL-Inland St. Johns FL-
346 PM EDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of St. Johns, eastern
Clay and southeastern Duval Counties through 415 PM EDT...
At 346 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles northeast of George's Lake, or 8 miles southwest of Green Cove
Springs, moving east at 20 mph.
HAZARD...Winds around 40 mph, pea size hail, and minor flooding due
to heavy rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Locations impacted include...
Saint Augustine, Green Cove Springs, Mandarin, Fruit Cove, World Golf
Village, Saint Augustine Beach, Nocatee, Vilano Beach, Palm Valley
and South Ponte Vedra.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northeastern Florida.
&&
LAT...LON 2977 8121 2978 8155 2980 8157 2984 8158
2984 8181 2981 8185 2997 8190 3023 8159
3024 8134 2985 8121
TIME...MOT...LOC 1946Z 252DEG 19KT 2991 8180
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
HESSSpecial weather statement, Jul 22, 2:57 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
357 PM EDT Sat Jul 22 2023
FLZ020-021-030-122-222-GAZ162-163-350-222030-
Southern Columbia FL-Union FL-Hamilton FL-Suwannee FL-
Northern Columbia FL-Clinch GA-Echols GA-Southern Ware GA-
357 PM EDT Sat Jul 22 2023
...A strong thunderstorm will impact portions of northwestern Union,
Columbia, Suwannee, Hamilton, Echols, southern Ware and southeastern
Clinch Counties through 430 PM EDT...
At 357 PM EDT, Doppler radar was tracking a strong thunderstorm over
Jasper, moving east at 25 mph.
HAZARD...Wind gusts of 45 to 55 mph, penny size hail, excessive
cloud-to-ground lightning, and minor flooding due to heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Minor flooding due to heavy rainfall is possible.
Excessive cloud-to-ground lightning is occurring.
Locations impacted include...
Lake City, Live Oak, Jasper, Jennings, White Springs, Fargo,
Statenville, Ichetucknee Spring, Suwannee River State Park and
Suwannee Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
northern and northeastern Florida...and southeastern Georgia.
&&
LAT...LON 3063 8314 3078 8314 3083 8310 3076 8242
3058 8242 3058 8246 3014 8246 3014 8242
3003 8242 2989 8292 2996 8293 3008 8307
3012 8323 3026 8325 3039 8317 3042 8322
3046 8322 3047 8324 3062 8327 3063 8331
TIME...MOT...LOC 1957Z 259DEG 21KT 3053 8298
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...55 MPH
HESSLocal storm report, Jul 22, 3:00 PM EST, 10 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
400 PM EDT Sat Jul 22 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM Tstm Wnd Gst 3 W Live Oak 30.30N 83.03W
07/22/2023 M44 MPH Suwannee FL AWOS
AWOS station K24J Suwannee County Airport.
&&
DRD